Law enforcement agencies in the U.S. are reporting that rainbow-colored fentanyl and drugs containing fentanyl, such as pills, powder and blocks that look like sidewalk chalk, have been found throughout the nation.
The U.S. Drug Enforcement Administration (DEA) warned the public in late August about an “alarming emerging trend of colorful fentanyl available across the United States.” There’s no indication that certain colors are more potent than others, according to the agency.
Of 400,000 fentanyl pills just seized at the border, 30,000 were designed to look like rainbow-colored candy, a tactic that may be trying to get minors hooked. https://t.co/wRVYQWEV7R— Zaid Jilani (@ZaidJilani) September 20, 2022
“Every color, shape, and size of fentanyl should be considered extremely dangerous,” the DEA said.
Although some law enforcement agencies said it’s unknown if this type of fentanyl is “targeted” at young people, DEA staff say it’s true.
“Rainbow fentanyl — fentanyl pills and powder that come in a variety of bright colors, shapes, and sizes — is a deliberate effort by drug traffickers to drive addiction amongst kids and young adults,” DEA Administrator Anne Milgram said.
DEA agents have seized the brightly-colored fentanyl, dubbed “rainbow” fentanyl, in 21 states. A spokesperson for the agency says the below list “only reflects DEA seizures and it’s possible that state and local law enforcement have encountered it in other states.”
Fentanyl is a synthetic opioid that is up to 50 times stronger than heroin and 100 times stronger than morphine. It is a major contributor to fatal and nonfatal overdoses in the U.S.
There are two types of fentanyl: pharmaceutical fentanyl and illicitly manufactured fentanyl. Both are considered synthetic opioids. Pharmaceutical fentanyl is prescribed by doctors to treat severe pain, especially after surgery and for advanced-stage cancer.
However, most recent cases of fentanyl-related overdose are linked to illicitly manufactured fentanyl, which is distributed through illegal drug markets for its heroin-like effect. It is often added to other drugs because of its extreme potency, which makes drugs cheaper, more powerful, more addictive, and more dangerous.
Illicitly manufactured fentanyl
Illicitly manufactured fentanyl (IMF) is available on the drug market in different forms, including liquid and powder.
Powdered fentanyl looks just like many other drugs. It is commonly mixed with drugs like heroin, cocaine, and methamphetamine and made into pills that are made to resemble other prescription opioids. Fentanyl-laced drugs are extremely dangerous, and many people may be unaware that their drugs are laced with fentanyl.
In its liquid form, IMF can be found in nasal sprays, eye drops, and dropped onto paper or small candies.
Street names for IMF include:
- Dance Fever
- Murder 8
- Tango & Cash 1
Fentanyl and Overdose
Fentanyl and other synthetic opioids are the most common drugs involved in overdose deaths. Even in small doses, it can be deadly. Over 150 people die every day from overdoses related to synthetic opioids like fentanyl.
Drugs may contain deadly levels of fentanyl, and you wouldn’t be able to see it, taste it, or smell it. It is nearly impossible to tell if drugs have been laced with fentanyl unless you test your drugs with fentanyl test strips.
Test strips are inexpensive and typically give results within 5 minutes, which can be the difference between life or death. Even if the test is negative, take caution as test strips might not detect more potent fentanyl-like drugs, like carfentanil.
Signs of overdose
Recognizing the signs of opioid overdose can save a life. Here are some things to look for:
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially in lips and nails)